×

zbMATH — the first resource for mathematics

Higher rank case of Dwork’s conjecture. (English) Zbl 1086.11030
Let \(X\) be an algebraic variety over a finite field \(\mathbb{F}_q\) of characteristic \(p> 0\). One of the famous Weil conjectures was that the zeta function \(\zeta(X,T)\) of \(X\), which is a priori defined as a certain power series, is in fact a rational function in \(T\). This conjecture was first proved by B. Dwork [Am. J. Math. 82, 631–648 (1960; Zbl 0173.48501)] via \(p\)-adic analysis. Somewhat later, A. Grothendieck gave a different proof based on \(\ell\)-adic cohomology for \(\ell\neq p\).
In the sequel, B. Dwork began the study of the variation of the zeta function within an algebraic family of varieties over \(\mathbb{F}_q\), which led him to the investigation of certain other zeta functions, the so-called unit root zeta functions. These functions are analytic in nature, and generally no longer rational functions, which makes the understanding of their \(p\)-adic analytic properties especially important. In this context, B. Dwork conjectured that a unit root zeta function must be \(p\)-adically meromorphic, i.e., it should be expressible as a quotient of two power series which are convergent everywhere on the completion of \(\mathbb{Q}_p\). In the early 1970s, Dwork himself was able to prove this conjecture of his for special families of curves and surfaces, but a general proof of this hard conjecture had to wait until D. Wan’s work under review was completed.
In the meantime, it was figured out that unit root zeta functions can be interpreted as the \(L\)-functions of \(F\)-crystals on the base space of the respective family of varieties, and this has finally proved to be the right approach to tackle Dwork’s conjecture in full generality. The paper under review, which is the first of two consecutive articles, provides a complete proof of Dwork’s conjecture in the so-called higher rank case, whereas the subsequent paper [cf.: D. Wan, J. Am. Math. Soc. 13, No. 4, 853–908 (2000; Zbl 1086.11031)] accomplishes the remaining case, the so-called rank one case.
The author has outlined his ingenious approach to Dwork’s conjecture in two foregoing articles entitled “A quick introduction to Dwork’s conjecture” [Fried, Michael D. (ed.), Applications of curves over finite fields. 1997 AMS-IMS-SIAM joint summer research conference, July 27–31, 1997, Seattle, WA, USA. Providence, RI: American Mathematical Society. Contemp. Math. 245, 147–163 (1999; Zbl 0977.11028)] and “Dwork’s conjecture on unit root zeta functions” [Ann. Math. (2) 150, No. 3, 867–927 (1999; Zbl 1013.11031)], respectively, in which he formulated this conjecture in a more general context, namely in terms of his newly established “\(\sigma\)-modules” and “overconvergent power series rings over complete discrete valuation rings”. Wan’s \(\sigma\)-modules are suitable generalizations of \(F\)-crystals, and the \(p\)-adic analytic properties of their associated \(L\)-functions form the crucial part of his subtle investigations, in the present paper.
The main theorem, whose complete proof is carried out in the two consecutive papers under review, is formulated in this generalized framework and reads as follows:
Theorem 1.1. Let \(X\) be a smooth affine variety defined over a finite field \(\mathbb{F}_q\) of characteristic \(p> 0\). Let \((M,\Phi)\) be a finite-rank overconvergent \(\sigma\)-module over \(X\). Then, for any rational number \(s\), the pure slope-\(s\) \(L\)-function \(L_s(\Phi,T)\) attached to \((M,\Phi)\) is \(p\)-adically meromorphic everywhere.
This theorem gives an affirmative answer to Dwork’s long-standing conjecture, and it even shows that this conjecture holds in greater generality.
As to the contents of the present first paper, which is merely algebraic in nature, there are 10 sections discussing in full detail the following subjects: (1) Introduction, and main results; (2) \(\sigma\)-modules and their \(L\)-functions; (3) Monsky’s trace formula; (4) Hodge-Newton decomposition of a \(\sigma\)-module and Dwork’s conjecture; (5) An easier case of Dwork’s conjecture; (6) The ordinary case of Dwork’s conjecture; (7) The non-ordinary case of Dwork’s conjecture; (8) The general case of Dwork’s conjecture; (9) Reduction to the base scheme \(\mathbb{A}^n\); (10) Appendix: Proof of the extended Monsky trace formula.
Basically, the author reduces Dwork’s conjecture from the higher rank case over any smooth affine variety to the rank one case over the affine space \(\mathbb{A}^n\). In the subsequent second part, the proof of the main theorem (Theorem 1.1) is finished by proving just that rank one case of Dwork’s conjecture over \(\mathbb{A}^n\).
Altogether, this is a very important contribution toward the developments around Dwork’s conjecture, which finally provides a long and fascinating story with a happy end. The paper is extremely rich of new ideas, concepts, constructions, and results, thereby utmost detailed, lucid and comprehensible.

MSC:
11G40 \(L\)-functions of varieties over global fields; Birch-Swinnerton-Dyer conjecture
11S40 Zeta functions and \(L\)-functions
11M41 Other Dirichlet series and zeta functions
11G25 Varieties over finite and local fields
11G15 Complex multiplication and moduli of abelian varieties
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Pierre Berthelot, Géométrie rigide et cohomologie des variétés algébriques de caractéristique \?, Mém. Soc. Math. France (N.S.) 23 (1986), 3, 7 – 32 (French, with English summary). Introductions aux cohomologies \?-adiques (Luminy, 1984). · Zbl 0606.14017
[2] Pierre Berthelot, Finitude et pureté cohomologique en cohomologie rigide, Invent. Math. 128 (1997), no. 2, 329 – 377 (French). With an appendix in English by Aise Johan de Jong. · Zbl 0908.14005
[3] Pierre Deligne, La conjecture de Weil. II, Inst. Hautes Études Sci. Publ. Math. 52 (1980), 137 – 252 (French). · Zbl 0456.14014
[4] A. J. de Jong, Barsotti-Tate groups and crystals, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), 1998, pp. 259 – 265. · Zbl 0919.14029
[5] B. Dwork, Normalized period matrices. I. Plane curves, Ann. of Math. (2) 94 (1971), 337 – 388. , https://doi.org/10.2307/1970865 B. Dwork, Normalized period matrices. II, Ann. of Math. (2) 98 (1973), 1 – 57. · Zbl 0265.14008
[6] B. Dwork, Normalized period matrices. I. Plane curves, Ann. of Math. (2) 94 (1971), 337 – 388. , https://doi.org/10.2307/1970865 B. Dwork, Normalized period matrices. II, Ann. of Math. (2) 98 (1973), 1 – 57. · Zbl 0265.14008
[7] Jean-Yves Étesse and Bernard Le Stum, Fonctions \? associées aux \?-isocristaux surconvergents. I. Interprétation cohomologique, Math. Ann. 296 (1993), no. 3, 557 – 576 (French). · Zbl 0789.14015
[8] William Fulton, A note on weakly complete algebras, Bull. Amer. Math. Soc. 75 (1969), 591 – 593. · Zbl 0205.34303
[9] Nicholas Katz, Travaux de Dwork, Séminaire Bourbaki, 24ème année (1971/1972), Exp. No. 409, Springer, Berlin, 1973, pp. 167 – 200. Lecture Notes in Math., Vol. 317 (French, with English summary).
[10] Nicholas M. Katz, Slope filtration of \?-crystals, Journées de Géométrie Algébrique de Rennes (Rennes, 1978) Astérisque, vol. 63, Soc. Math. France, Paris, 1979, pp. 113 – 163. · Zbl 0426.14007
[11] B. Mazur, Frobenius and the Hodge filtration, Bull. Amer. Math. Soc. 78 (1972), 653 – 667. · Zbl 0258.14006
[12] Z. Mebkhout, Sur le théorème de finitude de la cohomologie \?-adique d’une variété affine non singulière, Amer. J. Math. 119 (1997), no. 5, 1027 – 1081 (French, with French summary). · Zbl 0926.14007
[13] Paul Monsky, Formal cohomology. III. Fixed point theorems, Ann. of Math. (2) 93 (1971), 315 – 343. · Zbl 0213.47501
[14] Paul Monsky, \?-adic analysis and zeta functions, Lectures in Mathematics, Department of Mathematics, Kyoto University, vol. 4, Kinokuniya Book-Store Co., Ltd., Tokyo, 1970. · Zbl 0256.14009
[15] Marius van der Put, The cohomology of Monsky and Washnitzer, Mém. Soc. Math. France (N.S.) 23 (1986), 4, 33 – 59 (English, with French summary). Introductions aux cohomologies \?-adiques (Luminy, 1984). · Zbl 0606.14018
[16] Jean-Pierre Serre, Endomorphismes complètement continus des espaces de Banach \?-adiques, Inst. Hautes Études Sci. Publ. Math. 12 (1962), 69 – 85 (French). · Zbl 0104.33601
[17] Da Qing Wan, Noetherian subrings of power series rings, Proc. Amer. Math. Soc. 123 (1995), no. 6, 1681 – 1686. · Zbl 0858.13006
[18] Daqing Wan, Meromorphic continuation of \?-functions of \?-adic representations, Ann. of Math. (2) 143 (1996), no. 3, 469 – 498. · Zbl 0868.14011
[19] D. Wan, Dwork’s conjecture on unit root zeta functions, Ann. Math., 150(1999), 867-927. CMP 2000:08 · Zbl 1013.11031
[20] D. Wan, A quick introduction to Dwork’s conjecture, Contemporary Mathematics, 245(1999), 147-163. CMP 2000:09 · Zbl 0977.11028
[21] D. Wan, Pure L-functions from algebraic geometry over finite fields, Proc. of the Augsburg Conference on Finite Fields, to appear. · Zbl 0974.14016
[22] D. Wan, Poles of zeta functions of complete intersections, Chinese Ann. Math., to appear. · Zbl 0973.14009
[23] D. Wan, Rank one case of Dwork’s conjecture, J. Amer. Math. Soc., this issue. · Zbl 1086.11031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.